Texas, 2007

Hail in Texas, May 6, 2007

May 6, 2007 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms produced large hail during the early evening hours across the eastern and southeastern Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail during the early evening hours across the eastern and southeastern Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 6, 2:54 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 6, 2:54 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT SUN MAY 6 2007

.DISCUSSION...
FRONTAL BOUNDARY HAS STALLED OUT ACROSS THE EASTERN TEXAS PANHANDLE.
OBSERVATIONS FROM AWOS...WEST TEXAS MESONET...AND KVII SCHOOLNET
SITES SHOWS THAT MOISTURE VALUES HAVE SLOWLY BEEN INCREASING ACROSS
THE SECOND COLUMN OF COUNTIES WEST OF THE TEXAS/OKLAHOMA STATE LINE.
KBGD ASOS HAS ALSO RECENTLY SWUNG AROUND TO THE EAST...LIKELY FROM
OUTFLOW...WITH SCHOOLNET SITES ALSO STARTING TO INDICATE INCREASING
MOISTURE ALONG THE THIRD COLUMN OF COUNTIES FROM THE TX/OK BORDER.
THIS COULD MEAN THE BOUNDARY CONTINUES TO SLOWLY WORK BACK TO THE
WEST. WEAK MESOLOW CONTINUES TO TRY AND FORM ACROSS THE FAR SOUTHWEST
TEXAS PANHANDLE WHICH SHOULD HELP SURFACE WINDS TO RETURN OUT OF THE
SOUTHEAST ACROSS THE SOUTHEAST TEXAS PANHANDLE THROUGH THIS
AFTERNOON.

18Z KAMA SOUNDING MODIFIED FOR CONDITIONS OFF THE CAPROCK INDICATES
DECENT INSTABILITY WITH A VERY FAVORABLE WIND PROFILE FOR
SUPERCELLS...AND THE OLD FRONTAL BOUNDARY ALONG WITH OUTFLOW
BOUNDARIES COULD PROVIDE THE EXTRA EDGE FOR TORNADO POTENTIAL. THIS
MEANS THAT THE EASTERN ONE THIRD OF THE TEXAS PANHANDLE ALONG WITH
BEAVER COUNTY OKLAHOMA WILL HAVE TO BE WATCHED CLOSELY IF STORMS CAN
INITIATE BEHIND THE LINE DEVELOPING ACROSS WESTERN OKLAHOMA. HAVE
INCREASED POPS ACROSS THE EASTERN ONE THIRD OF THE PANHANDLE AND
TAPERED THEM OFF VERY QUICKLY AS YOU HEAD INTO THE SOUTHWEST TEXAS
PANHANDLE.

MODELS CONTINUE TO HAVE SOME DIFFERENCES WITH THE WAY THE LOW WILL
MOVE ACROSS THE REGION WHICH AFFECTED THE TIMING OF THE FRONT FOR
MONDAY. THE VARIOUS NAM FLAVORS HAS A FASTER TIMING THAN THE GFS
WHICH ALLOWS SURFACE FLOW TO RETURN BACK TO THE EAST BY MONDAY
AFTERNOON. THIS COULD HELP TO BRING MOISTURE BACK FURTHER WEST THAN
IN THE PAST COUPLE OF DAYS AND HAVE ADJUSTED POPS ACCORDINGLY. SEVERE
POTENTIAL MIGHT NOT BE AS GOOD AS SURFACE TEMPS WILL BE A BIT COOLER
BEHIND THE FRONT WHICH SHOULD LIMIT SURFACE-BASED INSTABILITY
SOMEWHAT...BUT CONTINUED SHORTWAVES EJECTING AROUND THE SOUTHWESTERN
U.S. TROF COULD HELP IN GETTING PRECIPITATION TO FORM EACH DAY
THROUGH WEDNESDAY. GFS STARTS TO HAVE CONVECTIVE FEEDBACK PROBLEMS BY
THIS TIME MAKING A COMPARISON BETWEEN MODELS DIFFICULT. HAVE
CONTINUED WITH PREVIOUS FORECAST OF A WET FORECAST BUT HAVE ADJUSTED
POP STRUCTURE TO INDICATE HIGHER POPS ACROSS THE EAST THAN THE WEST.

EXTENDED FORECAST LOOKS GOOD WITH LITTLE OR NO CHANGES NECESSARY.
TIMING OF THE TROF MOVING EAST WILL DETERMINING HOW TEMPS WILL WARM UP
THROUGH THE EXTENDED. POP CHANCES WILL ALSO TAPER OFF AS RIDGING
FINALLY DEVELOPS ACROSS THE PANHANDLES.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  70  50  65  51 /  20  30  30  40  40
BEAVER OK                  53  71  50  72  53 /  60  30  30  30  40
BOISE CITY OK              44  70  46  66  46 /  40  20  20  30  30
BORGER TX                  53  75  53  72  55 /  30  30  30  40  40
BOYS RANCH TX              51  74  49  69  50 /  10  30  30  40  30
CANYON TX                  51  70  51  65  51 /  20  30  40  40  40
CLARENDON TX               58  70  56  71  57 /  50  50  50  40  50
DALHART TX                 47  70  47  66  46 /  20  20  20  40  30
GUYMON OK                  50  71  50  72  50 /  40  20  20  30  30
HEREFORD TX                49  72  51  65  50 /  10  30  40  40  40
LIPSCOMB TX                57  71  53  72  57 /  60  30  40  40  50
PAMPA TX                   52  70  52  72  55 /  50  30  40  40  40
SHAMROCK TX                63  72  58  73  59 /  70  50  50  40  50
WELLINGTON TX              64  76  60  74  60 /  70  60  50  40  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/17
Hazardous weather outlook, May 6, 2:57 PM CST, 1 hour 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT SUN MAY 6 2007

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
357 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF A LINE FROM GUYMON
TO CLAUDE...AND THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR
THE EXTREME EASTERN PORTIONS OF THE TEXAS PANHANDLE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...WITH A FEW TORNADOES
POSSIBLE AS WELL...ESPECIALLY ACROSS THE EXTREME SOUTHEASTERN
PORTIONS OF THE TEXAS PANHANDLE. A TORNADO WATCH IS IN EFFECT
FOR THE EASTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES
UNTIL 10 PM. HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT IN
LOCALIZED FLOODING DUE TO SATURATED SOILS...ESPECIALLY IN THE EASTERN
PARTS OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY ACROSS ALL
OF THE TEXAS AND OKLAHOMA PANHANDLES...THEN ACROSS MAINLY THE
EASTERN AND CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES
WEDNESDAY NIGHT AND THURSDAY. A FEW STORMS MAY REACH SEVERE LEVELS...
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN
ADDITION TO THE SEVERE THREAT...HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ACROSS THE EASTERN
SECTIONS OF THE PANHANDLES THIS AFTERNOON AND TONIGHT. EMERGENCY
MANAGERS AND SPOTTER GROUPS SHOULD KEEP ABREAST OF THE LATEST
WEATHER DEVELOPMENTS...AND BE ON THE ALERT FOR UPDATED STATEMENTS
AND FORECASTS FROM THE NATIONAL WEATHER SERVICE IN AMARILLO.

SPOTTER ACTIVATION MAY ALSO BE REQUIRED MONDAY AND TUESDAY.

COCKRELL

In the hours before

Local storm report, May 6, 12:25 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
125 PM CDT SUN MAY 06 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             11 SE SHAMROCK          35.10N 100.11W
05/06/2007  E0.88 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

&&

SMB
Special weather statement, May 6, 1:15 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SUN MAY 6 2007

TXZ015-020-062000-
COLLINGSWORTH TX-WHEELER TX-
215 PM CDT SUN MAY 6 2007

...LINE OF STRONG THUNDERSTORMS IN EASTERN COLLINGSWORTH AND EASTERN
WHEELER COUNTIES...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES EAST OF SHAMROCK TO 6
MILES NORTHWEST OF DODSON MOVING NORTH AT 40 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JRC
Local storm report, May 6, 2:12 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT SUN MAY 06 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND GST     FOLLETT                 36.43N 100.14W
05/05/2007  E60 MPH          LIPSCOMB           TX   FIRE DEPT/RESCUE

            THUNDER AND LIGHTENING WITH BRIEF PERIOD OF HEAVY RAIN
            AND WINDS UP TO 60 MILES AN HOUR.

0700 PM     HAIL             11 SE SHAMROCK          35.10N 100.11W
05/05/2007  E1.00 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

0715 PM     HAIL             6 NE LUTIE              35.08N 100.15W
05/05/2007  E1.75 INCH       COLLINGSWORTH      TX   NWS OFFICE

0723 PM     HAIL             SHAMROCK                35.22N 100.25W
05/05/2007  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

            5 TO 7 MILES SOUTH AND 2 WEST OF TEXOLA - DEPUTY
            REPORTED GOLF BALL SIZE HAIL AND TORNADO ON THE GROUND

1157 PM     HAIL             1 W PAMPA               35.55N 100.98W
05/05/2007  M1.00 INCH       GRAY               TX   NWS EMPLOYEE

1257 AM     HAIL             ASHTOLA                 35.01N 101.04W
05/06/2007  E0.88 INCH       DONLEY             TX   LAW ENFORCEMENT

            NICKEL SIZE HAIL

0144 AM     HAIL             23 N WHEELER            35.77N 100.28W
05/06/2007  E0.88 INCH       HEMPHILL           TX   PUBLIC

0600 AM     HAIL             11 SE SHAMROCK          35.10N 100.11W
05/06/2007  E0.88 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

0700 AM     HAIL             8 E SHAMROCK            35.22N 100.10W
05/06/2007  E1.75 INCH       WHEELER            TX   PUBLIC

&&

SMB
Special weather statement, May 6, 2:17 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SUN MAY 6 2007

OKZ003-062100-
BEAVER OK-
317 PM CDT SUN MAY 6 2007

...STRONG THUNDERSTORM IN EASTERN BEAVER COUNTY...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SLAPOUT MOVING NORTHEAST
AT 40 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JRC
Special weather statement, May 6, 3:42 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
442 PM CDT SUN MAY 6 2007

TXZ020-062230-
COLLINGSWORTH TX-
442 PM CDT SUN MAY 6 2007

...STRONG THUNDERSTORM IN EASTERN COLLINGSWORTH COUNTY...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF DODSON MOVING NORTH AT 35 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JRC
Special weather statement, May 6, 4:17 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT SUN MAY 6 2007

TXZ010-062300-
HEMPHILL TX-
517 PM CDT SUN MAY 6 2007

...LINE OF STRONG THUNDERSTORMS IN EASTERN HEMPHILL COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES SOUTHWEST OF LAKE MARVIN TO
19 MILES SOUTHWEST OF LAKE MARVIN MOVING NORTH AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JRC

The radar

The Amarillo radar (KAMA), 142 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hemphill

When
May 6, 4:35 PM CST
Where
Hemphill County, 5.99 mi ENE of Gageby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.650, -100.230

Hail, Collingsworth

When
May 6, 5:31 PM CST
Where
Collingsworth County, 5.65 mi NNW of Dodson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.850, -100.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33248, 33249.